Merry Christmas to all!

Well it's Christmas morning & not exactly feeling very festive since my haem has doubled my Hydroxy to 2 x 500mg a day after first going on it 3 weeks ago. To be honest, am feeling pretty down mentally & emotionally so am putting it down to the drug. Also experiencing aching legs, lethargy & fatigue with the odd headache thrown in for good measure! Anyone else been here? Am hoping things will level out as my body begins to tolerate the drug more but am wondering how long this is going to take? Apols for sounding depressing at Xmas but needed to share to get it up & out! Have a wonderful Xmas all you lovely supportive guys out there!

12 Replies

  • Hi pollypv

    I'm also on the same dose as you, been on this for 18 months now. Initially I was concerned as you and had the same symptoms. Eventually worked out that exercise made a big difference to me (even a small amount). Don't be too worried and were all here for support

    Merry Christmas to you as well


  • Hi there polly ,,you know I was taking hYdroxycarbamide for two years,it's swings and roundabouts one minute sweats next minute cold feet and legs,drinking lots of juice ,and good soup ,is comfort food ,warm bubble cinnamon smelling baths raise your spirits,allow yourself time ,just for you my love,,these days will pass ,,,we are here for you ,

  • Hi PollyPV,

    So sorry to hear your dose has increased, stick with it if you can, once your levels come down you may be able to reduce the dose again. Have a very happy Christmas.

    Judy x x

  • Exactly the same Polly PV. But diagnosed two years ago and on 2 x 500mg Hydroxy. I find it goes in phases when all the symptoms you mention are exactly what I experience and then I have good phases in between where I feel as if nothing is wrong with me. I have just learned to enjoy the good phases and go with the bad.

    With me, it took about three months for the benefits of Hydroxy to kick in and it cured the unbearable symptoms such as the Erythromelalgia which caused unbearable pain in toes. If your mood is very low though and pretty continuous I would ask your GP for help if necessary. I am sure you will feel better soon.

    Have a good and peaceful year.

  • Hi Polly, I'm on 2x 500mg hu too. Not been too bad with the side effects - so far. I've been on this dose for about 3 weeks, and will be for at least another 6 weeks. I saw the haem on Christmas Eve and my platelet counts had finally started to fall so I was pleased about that. It is such a daunting drug to be on, but after reading lots of posts on this forum I feel alot better about taking it. Good luck for the future. X

  • Hi Polly pv,

    it does take time for HU to work ( for me 3 months) and its not unusual to increase the dose to be effective. have your blood levels counts improved . Some of your symptoms seem to me that they have not got down low enough yet. Just to cheer you up I have been taking HU for 19 years 14 tablets a week to start with and now only 11/12 on alternate weeks. I still get some fatigue but have a sleep when i have to. my blood counts are now normal . Today is my 69th birthday so dont despair.

    all the best Town Crier

  • Hello PollyPV don't worry it should settle down, I am on the same dose as you and I felt exactly the same when I first started Hu, ironically it was just before Christmas too. I remember drinking bubbly throughout Christmas day and wondering if I would kill myself with the Hu and alcohol. I too felt low, its a lot to get your head around and the last thing I wanted to be seen as was a hypochondriac by my family and friends, so I kept all my concerns and fears to myself. (I know irrational) Two years on and with the support of this forum, taking Hu is just part of my life now and for most of the time I don't even think about it. I sometimes get aches and pains but I had these from time to time before so can't honestly say its the Hu. I lead as normal a life as one can with ET. I still work full time, I love travel, I love the sunshine, I like the odd drink or two and I love being around family and friends. Two years ago I never thought things would be normal again, but they are and they will be for you too. It just takes time to accept.xx

  • Happened to me too, takes time to adjust the dosage to what works. I tried taking my mind off it by being busy and by doing walks etc once a day, what I felt as side effects in tiredness subsided, and I cannot always any more tell the difference between normal tiredness from doing normal things. A good nights sleep really helps too. Merry xmas

  • My husband was diagnosed in August. He too started with 1 tablet hydroxy with fortnightly visits to haem. Each time we went the dosage went up until we reached 4 a day the effect of all this made him quite depressed. He did not want to ( and still won't) read anything about the illness and basically stuck his head in the sand. He relied on me to do the research, and on what the consultant told him. The result being that as the dosage went up he was convinced he was going to die and that we were all lying to him. He is a businessman and usually very level headed and calm so this totally threw him. Now we are still on 4 a day but visit consultant 2 monthly which has helped. The one thing we have found makes a huge difference to him is drinking enormous amounts of water each day ( prob about 3 litres). When he drops the water intake he finds he starts to get some symptoms and his head feels like its foggy/ drunk etc. we found this from reading posts on this site, don't know why it should be but it does. Good luck and hopefully 2014 will be better for you

  • First of all ,lets say happy birthday to our town crier, 69 ,is a good age I reckon.the added fact he is struggling with this illness for such a long time,just proves it can be a problem we can live with. Did we all enjoy our Christmas??well I did !even tho I did all the cooking as usual ..and walked the dogs first,

  • Hi Polly,

    Happy holidays...I'm wishing you ease and comfort. I'm on the same dose of HU as you. I also find that just doing a small bit of exercise daily helps my symptoms to settle down. I also quiet my mind with a bit of meditating...every day. One of the hardest things for me about having an MPN is the vagueness. Too many this a symptom of my ET, or a side effect of HU, or just my own mind circling around and making things worse (worry)? Does it matter? So it helps me to focus on making a little space for comfort and ease.....happiness to you.

  • Hello Polly,

    Well I am not on hydrox, just venesection (due this Tuesday coming) but I have been feeling really anxious and unsettled for no reason that I can think of. Had a happy time with family but all the time this black dog was sitting on my shoulder and it did not seem to matter what I mentally tried, he would not go away. Then suddenly the cloud lifted in the middle of day,everything became so much more enjoyable and I tried to be the person I am known to be, chatty and happy. I do hope not to face this feeling on a regular basis and wonder if we make extra adrenalin as we do histamine and that causes the fight and flight reaction.

    I was so sorry to read your note but also you know it brings us together when we voice our concerns - who else honestly could understand. If I were you I should focus on the Town Crier who is 19 years on. Happy Birthday Town Crier I am holding you up as my talisman! Linds

You may also like...